What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 11, 5:46 AM CST, 14 minutes earlier.
Area forecast discussion, Sep 11, 5:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 AM CDT Wed Sep 11 2019
.SHORT TERM...(Today and Tonight)
Issued at 459 AM CDT Wed Sep 11 2019
A very hectic night with even a brief time of sheltering in place
with tornadoes in the area. Plenty of rainfall with reports in many
locations from 2 to 5 inches, resulting in flooding of urban areas,
creeks, and eventually many mainstem rivers once again.
Unfortunately, it appears we have one more day of hazardous weather
to deal with, and that was the only concern addressed in the
forecast this morning.
The outflow reinforced boundary is closing on I-80 or U.S. highway
30 from eastern Nebraska into Iowa early this morning. The influence
of the low-level jet is continuing to fire scattered convection
along the southern periphery of the cold pool back across northern
NE with the stratiform area pushing northward through southeast SD.
Heading into the day, the low-level jet will weaken and veer to
allow convection to dwindle through the early to mid morning. As
heights build over the area, despite a continuation of a weaker low-
level warm advective profile, there should be a fairly modest
duration quiet period at least into the early to mid afternoon.
Stratus will develop north of the boundary by both advection and a
feeble attempt for diurnal heating, with some clearing likely
working with the slow northward advance of the warm front through
the afternoon. There should get to be quite a thermal difference
across the boundary today, lending to a strong gradient in most
thermodynamic variables near the location of the boundary. Again
will have a structurally sharp warm frontal by late day, featuring
200-300 m^2 s^2 helicity. Capping should be relatively weak,
especially if there is any attempt for the warm advection to
generate precipitation per several model solutions. At this point,
there may be scattered storms by very late afternoon in the vicinity
of the warm front, as the low-level jet increases with the next wave
moving into the western plains. Any storms that develop near the
boundary will be in an environment with a tremendous 0-1km shear,
and a strong gradient of instability. These storms would be the most
likely to produce an isolated tornado or large hail, perhaps up to
golf ball size. Models (CAM or not) not exactly shining on the
overnight convection nor southward push to outflow boundary, and
this feature is absolutely critical to the expected development area
for very late afternoon and evening. This feature will have to be
watched carefully heading through the afternoon.
Eventually, the better large scale lift with the western trough will
again generate convection toward south central SD and north central
NE, which will congeal and shift eastward. 0-3km shear vectors this
time around are much less likely to support significant mesovortices
with a less line-normal component. However, storms should evolve
toward a more linear fashion and begin to truck eastward through the
evening and overnight. After the early evening, the greatest severe
threat should be damaging winds up to 70 mph.
The other facet of the storms tonight will be the potential for
heavy rainfall. Airmass maintains copious precipitable water tonight
as the low-level jet increases to near 40 kts. With the widespread 2
to 5 inches of rainfall from the past night, it will be less
difficult for the likely rainfall rate, even at somewhat shorter
terms than last night, to produce some flash flooding. Have issued
a flood watch for tonight to raise awareness of the potential,
mainly near and south of I-90, but a bit more northward through
southwest MN. WPC has placed a moderate risk of excessive rainfall
for much of the area tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 459 AM CDT Wed Sep 11 2019
On Thursday, the wave will wrap up across the northern plains with
low pressure lifting through eastern SD in the morning. The cold
front will drag eastward, and frontogenetic forcing along the cold
front and destabilization in the dry slot could allow for scattered
storms to persist, or reform, along the boundary through the early
part of the afternoon, at which point the boundary should lift past
the eastern portions of SW MN and NW IA. Behind the front, winds
could gust to 30 to 35 mph, with the increasing subsidence south of
closing off low.
Friday will be a cool and breezy day, with winds diminishing by
later in the afternoon. However, the cool weather will be in and
out, with flow turning more zonal. A wave zipping through will have
limited moisture, but could produce a few showers/storms mainly
Saturday afternoon and evening. Increased ridging will keep warm
temps in place through early week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Sep 11 2019
Scattered convection will continue mainly south of Interstate 90
through much of the morning. Low clouds with MVFR to IFR ceilings
massing north/east of the area will either advect or continue to
develop in the stable easterly flow north of the boundary, which
will prevail through the day. Best chance to mix or advect out
will be during the afternoon around KSUX. Looking for additional
isolated to scattered storms by very late afternoon or evening,
becoming more widespread during the evening. Severe weather would
be possible, mainly damaging wind, with some threat for large hail
during the earlier evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ053>056-
058>062-064>067.
Flash Flood Watch from this evening through Thursday morning for
SDZ050-055-056-059>071.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ080-081-089-
090-097-098.
Flash Flood Watch from this evening through Thursday morning for
MNZ080-081-089-090-097-098.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001.
Flash Flood Watch from this evening through Thursday morning for
IAZ001>003-012>014-020>022-031-032.
NE...Flash Flood Watch from this evening through Thursday morning for
NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...ChapmanHazardous weather outlook, Sep 11, 4:55 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
555 AM CDT Wed Sep 11 2019
IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
121100-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Union-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
A few morning thunderstorms remain possible, but these storms should
not produce severe weather.
By late afternoon, isolated to scattered thunderstorms could begin
to develop. If storms develop, they will do so rapidly, and could
quickly become severe. Storms through early evening would contain a
threat for large hail up to golf ball size and winds to 70 mph, and
an isolated tornado will be possible. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.
With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm and 2 am.
IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
By late afternoon, isolated to scattered thunderstorms could begin
to develop near and south of Interstate 90. If storms develop, they
will do so rapidly, and could quickly become severe. Storms through
early evening would contain a threat for large hail up to golf ball
size and winds to 70 mph, and an isolated tornado will be possible,
especially south of Interstate 90. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.
With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm and 2 am.
SDZ053-054-058-121100-
Sanborn-Miner-Aurora-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for east central South Dakota and
south central South Dakota.
.DAY ONE...Today and tonight.
A few morning thunderstorms remain possible, but these storms should
not produce severe weather.
By late afternoon, isolated to scattered thunderstorms could begin
to develop. Storms will become more widespread by later in the
evening and continue through early overnight hours. Storms through
evening would contain a threat for large hail up to half dollar size
and winds to 70 mph. By later evening and into the overnight, a line
of storms will again approach from the west, with the main threat
for damaging winds to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 6 pm and midnight.
MNZ071-072-SDZ038>040-052-057-121100-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms could begin to develop by late
afternoon, with increasing chance for storms during the evening hours.
Storms will have potential for large hail up to half dollar size and
winds to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 11, 3:43 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TORNADO 4 NW HARRISBURG 43.48N 96.74W
09/10/2019 LINCOLN SD NWS EMPLOYEE
*** 8 INJ ***
CORRECTS PREVIOUS TORNADO REPORT FROM 4 NW
HARRISBURG. CONFIRMED TORNADO SOUTH SIDE OF
SIOUX FALLS.
&&Local storm report, Sep 11, 4:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 AM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG 5 N ELK POINT 42.75N 96.71W
09/11/2019 UNION SD PUBLIC
1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
OFF.
1159 PM FLOOD 5 W SIOUX FALLS 43.53N 96.84W
09/10/2019 MINNEHAHA SD PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
1147 PM TSTM WND DMG 3 SE SIOUX FALLS 43.50N 96.70W
09/10/2019 MINNEHAHA SD PUBLIC
TREE LIMBS DOWN.
1145 PM TSTM WND DMG 2 W SIOUX FALLS 43.54N 96.77W
09/10/2019 MINNEHAHA SD EMERGENCY MNGR
STRUCTURAL COLLAPSE WITH PEOPLE TRAPPED
INSIDE.
1144 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/10/2019 MINNEHAHA SD TRAINED SPOTTER
STREET FLOODING NEAR MINNESOTA AND 33RD
STREET.
1142 PM FLOOD 1 NW SIOUX FALLS 43.55N 96.74W
09/10/2019 MINNEHAHA SD PUBLIC
1132 PM TSTM WND GST 4 N TEA 43.51N 96.84W
09/10/2019 E70 MPH MINNEHAHA SD TRAINED SPOTTER
1131 PM TSTM WND GST 3 SE SIOUX FALLS 43.50N 96.70W
09/10/2019 E70 MPH MINNEHAHA SD PUBLIC
60 TO 70 MPH WINDS,.
1131 PM TSTM WND DMG 1 E SIOUX FALLS 43.54N 96.71W
09/10/2019 MINNEHAHA SD PUBLIC
TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
1145 PM HEAVY RAIN 5 NE SALEM 43.78N 97.32W
09/10/2019 M3.25 INCH MCCOOK SD CO-OP OBSERVER
1115 PM HEAVY RAIN 3 S SALEM 43.68N 97.39W
09/10/2019 M3.20 INCH MCCOOK SD EMERGENCY MNGR
1115 PM FLASH FLOOD CANISTOTA 43.60N 97.29W
09/10/2019 MCCOOK SD EMERGENCY MNGR
SOME STREET FLOODING AROUND TOWN.
1055 PM TSTM WND GST 3 S CANISTOTA 43.56N 97.29W
09/10/2019 E60 MPH MCCOOK SD EMERGENCY MNGR
1054 PM TSTM WND GST 3 S CANISTOTA 43.55N 97.29W
09/10/2019 E60 MPH MCCOOK SD EMERGENCY MNGR
1137 PM HAIL 3 SW ROWENA 43.50N 96.61W
09/10/2019 U0.50 INCH LINCOLN SD PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1130 PM TSTM WND GST 3 SSE SIOUX FALLS 43.50N 96.70W
09/10/2019 M70 MPH LINCOLN SD MESONET
RECORDED BY SDSU MESONET.
1128 PM TSTM WND GST 4 S SIOUX FALLS 43.49N 96.71W
09/10/2019 E70 MPH LINCOLN SD PUBLIC
LIMB DAMAGE ON MEDIUM SIZED ASH TREE, WOULD
ESTIMATE 70 MPH WIND.
1125 PM TORNADO 4 NW HARRISBURG 43.48N 96.74W
09/10/2019 LINCOLN SD NWS EMPLOYEE
*** 8 INJ ***
CORRECTS PREVIOUS TORNADO REPORT FROM 4 NW
HARRISBURG. CONFIRMED TORNADO SOUTH SIDE OF
SIOUX FALLS.
1123 PM TSTM WND DMG 4 NE TEA 43.49N 96.77W
09/10/2019 LINCOLN SD PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
1117 PM TSTM WND DMG 3 NW TEA 43.48N 96.87W
09/10/2019 LINCOLN SD PUBLIC
STEEL BARN BLOWN DOWN DEBRIS BLOWN LONG
DISTANCE MULTIPLE SPRUCE TREES DOWN OTHER
DAMAGE SOUTH OF HOUSES EAST SIDE OF ROAD.
1035 PM HEAVY RAIN 4 S PARKSTON 43.34N 97.99W
09/10/2019 M4.40 INCH HUTCHINSON SD PUBLIC
REPORT VIA SOCIAL MEDIA.
0700 PM HAIL GREGORY 43.23N 99.43W
09/10/2019 M0.70 INCH GREGORY SD TRAINED SPOTTER
1013 PM HEAVY RAIN 2 N MITCHELL 43.77N 98.03W
09/10/2019 M1.96 INCH DAVISON SD ASOS
1000 PM HEAVY RAIN 3 W GEDDES 43.26N 98.76W
09/10/2019 M2.10 INCH CHARLES MIX SD MESONET
0809 PM HAIL PLATTE 43.39N 98.84W
09/10/2019 E1.00 INCH CHARLES MIX SD TRAINED SPOTTER
0726 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
09/10/2019 M71 MPH CHARLES MIX SD MESONET
REPORT VIA SD RWIS STATION.
1215 AM FLASH FLOOD BROOKINGS 44.31N 96.79W
09/11/2019 BROOKINGS SD LAW ENFORCEMENT
SEVERAL STREETS AROUND TOWN UNDER WATER.
1151 PM FLASH FLOOD BROOKINGS 44.30N 96.79W
09/10/2019 BROOKINGS SD PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
0828 PM HAIL 2 N AVON 43.03N 98.06W
09/10/2019 E1.00 INCH BON HOMME SD FIRE DEPT/RESCUE
0813 PM TORNADO 5 SSW AVON 42.94N 98.10W
09/10/2019 BON HOMME SD TRAINED SPOTTER
REPORTED BRIEF TOUCHDOWN 5 MILES SOUTH OF
AVON LOOKING WEST.
0852 PM TSTM WND GST STICKNEY 43.59N 98.44W
09/10/2019 E65 MPH AURORA SD TRAINED SPOTTER
0846 PM TSTM WND DMG STICKNEY 43.59N 98.44W
09/10/2019 AURORA SD TRAINED SPOTTER
SEVERAL SMALL TREE LIMBS DOWN.
0840 PM TSTM WND GST WHITE LAKE 43.73N 98.71W
09/10/2019 M53 MPH AURORA SD MESONET
SDSU STATION.
0832 PM TSTM WND GST 7 NNW HARRISON 43.54N 98.59W
09/10/2019 E60 MPH AURORA SD TRAINED SPOTTER
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856547, 856549, 856550, 856553, 856552, 856702, 856556, 856558, 856703, 856704, 856559.